Alert archive / North Carolina / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood watch at Sep 29, 2016, 9:52 AM EDT for 6 counties in North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2016, 9:52 AM EDT (13:52 UTC)
- Expired
- Sep 29, 2016, 6:53 PM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
- Flood severity
- None
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1305 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
708 WGUS62 KILM 291352 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE WILMINGTON NC 952 AM EDT THU SEP 29 2016 ...FLASH FLOODING POSSIBLE THROUGH LATE THIS EVENING FOR SOUTHEAST NORTH CAROLINA... NCZ087-096-099-105>110-300000- /O.NEW.KILM.FF.A.0005.160929T1352Z-160930T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK- INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN... BLADENBORO...WHITEVILLE...TABOR CITY...CHADBOURN... LAKE WACCAMAW...BURGAW...SURF CITY...WILMINGTON...MASONBORO... MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE... BOILING SPRING LAKES...LELAND...SHALLOTTE...OAK ISLAND... LONG BEACH...SOUTHPORT...SUNSET BEACH 952 AM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WATCH FOR ALL OF SOUTHEAST NORTH CAROLINA. * UNTIL 10 PM THIS EVENING. * ONGOING HEAVY RAINFALL WILL INCREASE IN COVERAGE AND TRAIN ACROSS PORTIONS OF SOUTHEAST NORTH CAROLINA THROUGH THIS EVENING. MANY PLACES HAVE ALREADY RECEIVED SEVERAL INCHES OF RAINFALL...AND ANY ADDITIONAL HEAVY RAINFALL WILL ENHANCE FLASH FLOODING. * FLOOD IMPACTS WILL BE MOST LIKELY EAST OF INTERSTATE 95 IN ROBESON COUNTY AND WEST OF HIGHWAY 17 THROUGH NEW HANOVER AND BRUNSWICK COUNTIES. THIS MAGNITUDE OF RAINFALL MAY LEAD TO SIGNIFICANT FLASH FLOODING WITH RAPIDLY RISING WATER POSSIBLY CREATING ROAD CLOSURES...ESPECIALLY IN URBAN AREAS OR AROUND CULVERTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 17
1 follow-up statement
459 WGUS62 KILM 292253 FFAILM FLOOD WATCH NATIONAL WEATHER SERVICE WILMINGTON NC 653 PM EDT THU SEP 29 2016 NCZ087-096-099-105>110-300000- /O.CAN.KILM.FF.A.0005.000000T0000Z-160930T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK- INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN... BLADENBORO...WHITEVILLE...TABOR CITY...CHADBOURN... LAKE WACCAMAW...BURGAW...SURF CITY...WILMINGTON...MASONBORO... MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE... BOILING SPRING LAKES...LELAND...SHALLOTTE...OAK ISLAND... LONG BEACH...SOUTHPORT...SUNSET BEACH 653 PM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE BECOME MORE ISOLATED IN COVERAGE, AND WIDESPREAD AREAS OF HEAVY RAIN ARE NO LONGER EXPECTED TONIGHT. $$ 9
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 29, 7:42 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 29, 7:42 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 742 AM EDT Thu Sep 29 2016 .SYNOPSIS... A cold front approaching from the west will slow down on Friday and linger near or along the Carolina coast through this weekend. High pressure will build in behind the front through early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 600 AM Thursday...Have upped the POPs across the northern portions of the FA to account for the persistent convection and also to account for its very slow movement eastward with time. The QPF has been updated and increased across the aforementioned areas that will see POPs raised. As of 330 am Thursday...SPC has a good portion of the ILM CWA...mainly away from the immediate coast...in a marginal risk today into this evening. The cutoff low is progged to drop to central Kentucky by Friday morning. Models indicate that this will be its furthest southern push. Dynamics associated with mid-level vorts or s/w trofs, interacting with the sfc cold front now across the central Carolinas, and rotating around this upper low further aid the development and persistence of convection today. Persistence, meaning even after the days insolation has ceased the convection will continue. This illustrated well by the convection that has persisted across central NC during these pre-dawn Thu hours. In general, have peaked POPs at 50 percent. But, depending on where the current convection continues at xmit time, may go hier to likely then drop it back down later this morning. POPs have been continued along the immediate ILM CWA coast during the pre-dawn Fri hrs due to convection aided by an upper s/w trof tracking nearly due north around the periphery of the cutoff low. The nocturnal development of convection over the Atl waters this time of the year will also play a part. As for temps, the European and NAM MOS Guidance, both have been doing well with daytime highs based on the latest verification stats for the local area for the past several days. For night time Lows, the NAM Mos alone, is verifying the best. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 345 AM Thursday...To no surprise, the cutoff upper low and mid-level vorts, like spokes on a bicycle tire, rotating around it will be the driver of the sensible weather across the ILM CWA this period. The good news, models have this cutoff/closed low slowly opening up and lifting northward by the end of this period as a result of the strong westerlies now able to move this upper feature. At the sfc, the cold front will slowly make some progress to the coast on Friday and on Saturday it basically stalls either along the immediate coast or just offshore due to it becoming parallel with the flow aloft. Therefore POPs will be confined along the eastern 1/3rd of the ILM CWA and the adjacent Atlantic waters thruout this period. The dry slot or tongue will affect mainly the western 2/3 of the ILM CWA helping to eliminate POPs in that area. Could see hier POPs during the pre- dawn hrs along the immediate coast during the pre- dawn Sat and Sun hours due to the combined nocturnal development over the waters and any mid- level vorts having either rotated around the cutoff low or picked up off the Florida west coast or the northern Bahamas. Max/Min temps to remain above normal, 1 to 2 categories, thruout this period. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 3 AM Thursday...Large upper low finally lifting out to the northeast early in the period. In its wake will be a weak pressure gradient and a dissipating frontal boundary just offshore. A few showers along this front may affect coastal locales but suspect that most areas stay rain-free and seasonable. As the upper low begins to interact with troughiness east of Canada rising surface pressures advect into the eastern U.S. Tuesday and Wednesday. Should this flow be NE then some lower dewpoints may creep into the Carolinas but current progs show more ENE and likely preclude that. Building heights aloft argue for not much in the way of meaningful precip though a few sprinkles tough to rule out in the onshore low level flow. This gradient could become pinched by Matthew and it may become breezy locally by Wednesday if the quick GFS is correct. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 12Z...A surface boundary is noted N of KILM to between KFLO/KLBT. Showers/thunderstorms are sct S of the boundary with the best coverage N of the boundary. Showers appear likely at all terminals into the afternoon, with VCTS this morning KLBT and this afternoon at the coastal terminals. MVFR most likely N of the boundary at KLBT this morning, with VFR/TEMPO MVFR/IFR elsewhere associated with precipitation. IFR is too brief to mention in TAFS. Could be a decrease in coverage as the day progresses and some drier air intrudes. MVFR should become less likely at KLBT EARLY afternoon as the surface boundary shifts N. There is a chance showers could re-develop KLBT-KFLO around midnight Z. EXTENDED OUTLOOK...Primarily VFR. Isolated to scattered afternoon showers through much the period, although limited in strength and coverage due to dry air aloft. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 605 AM Thursday...The sfc cold front to remain inland from the coast during this period. That means a southerly wind will continue across the local waters thruout this period. The sfc pg to remain semi-tightened ahead of the cold front and should produce 10 to 15 kt wind speeds...and could see occasional gusts up to 20 kt, especially during the overnight period. Significant seas will run a solid 3 foot. The spectral density charts indicate that a pseudo easterly swell at 7 second periods, with an occasional ese swell at 10 second periods, will both dominate the seas spectrum. Wind driven waves will mesh on top of this e to ese ground swell. Convection this morning will move across the local waters, mainly between Little River Inlet and Surf City. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 400 AM Thursday...The movement of the cold front at a snail's pace will push it to the coast late Friday and possibly either across the coastal waters or just offshore from Carolina coastlines. The sfc pressure pattern will result in a S to SW wind direction thruout this period. The sfc pg will remain semi-tightened east of the cold front, with 10 to 15 kt speeds, and somewhat relaxed in the vicinity of the cold front, with 10 kt or less speeds. Significant seas to continue at 2 to 3 ft thruout this period. The ese ground swell at 7 to 9 second periods will mainly dominate the seas with local wind driven waves at 3 to 4 seconds on top. Expect convection thruout this period, with the pre-dawn hrs thru daytime morning hrs of each day exhibiting the hier pops during this period. LONG TERM/SUNDAY THROUGH MONDAY/... As of 3 AM Thursday...Weakening front along the coast Sunday will keep winds very light though there is some uncertainty regarding direction-though primarily onshore. Small wind chop combine w ESE swell for a 2 to 3 ft dominant wave height. No significant changes noted heading into Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MBB NEAR TERM...DCH SHORT TERM...DCH LONG TERM...MBB AVIATION...MRR
Hazardous weather outlook, Sep 29, 5:13 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 513 AM EDT THU SEP 29 2016 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-300915- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 513 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN TODAY...MAINLY FROM THIS MORNING THRU THE EARLY EVENING HOURS. THE MAIN SEVERE THREATS WILL BE FROM STRONG TO DAMAGING WIND GUSTS AND HAIL. IN ADDITION...ANY TRAINING OF CONVECTION ACROSS THE SAME AREAS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLOODING AND PONDING OF WATER ACROSS POOR AND SLOW DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-300915- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 513 AM EDT THU SEP 29 2016 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY FROM LATER THIS MORNING THRU THE EARLY EVENING. THE MAIN THREAT WILL BE FROM STRONG WIND GUSTS AND HEAVY RAINFALL THAT COULD LEAD TO FLOODING AND PONDING OF WATER ACROSS POOR AND SLOW DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WILL NEED TO MONITOR THE TROPICS DURING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-300915- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 513 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY FROM LATER THIS MORNING THRU THE EARLY EVENING...AND AGAIN DURING THE PRE-DAWN FRIDAY HOURS. THE MAIN THREAT WILL BE FROM STRONG WIND GUSTS UP TO 30 KT AND VISIBILITY REDUCED TEMPORARILY TO 3SM OR LESS IN HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WILL NEED TO MONITOR THE TROPICS DURING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DOUGH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:32 PM EDT | Special Weather Statement | ILM | Hoke | 28 min |
| Sep 28, 8:59 PM EDT | Special Weather Statement | ILM | Hoke | 46 min |
| Sep 29, 4:38 AM EDT | Areal Flood Advisory | ILM | Robeson | 3 hr |
| Sep 29, 5:26 AM EDT | Flash Flood Warning | ILM | Robeson | 3 hr |
| Sep 29, 6:02 AM EDT | Areal Flood Advisory | ILM | Bladen, Robeson | 3 hr |
| Sep 29, 7:30 AM EDT | Areal Flood Advisory | ILM | Bladen, Columbus | 3 hr |
| Sep 29, 8:02 AM EDT | Flash Flood Warning | ILM | Robeson | 103 min |
| Sep 29, 8:57 AM EDT | River Flood Warning | ILM | Bladen | 4 days |
| Sep 29, 9:28 AM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 92 min |
| Sep 29, 9:57 AM EDT | River Flood Warning | ILM | Bladen | 4 days |
| Sep 29, 10:29 AM EDT | Special Weather Statement | ILM | Columbus | 61 min |
| Sep 29, 12:11 PM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, Pender | 2 hr |
| Sep 29, 2:33 PM EDT | Special Weather Statement | ILM | Columbus | 42 min |
| Sep 29, 2:54 PM EDT | Areal Flood Advisory | ILM | Bladen, Columbus | 3 hr |
Nearby
Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.